Document Type

Article

Publication Date

10-15-2020

Publication Title

J Clin Apher

Abstract

Therapeutic plasma exchange (TPE) is a technique used to separate blood components into layers based on their density difference, thus removing plasma and exchanging it with replacement fluids. A variety of adverse reactions has been described during TPE. Thrombotic events, especially strokes, are extremely rare complications of TPE. Our patient was a 55-year-old female with history of decompensated nonalcoholic steatohepatitis (NASH) liver cirrhosis. She underwent an orthotopic liver transplant (OLT) that was complicated with asystole during reperfusion. Cardiac workup revealed a new atrial septal defect (ASD) with left to right flow. Within the first 5 days after surgery, she developed refractory and persistent hyperbilirubinemia, with total bilirubin levels as high as 42 mg/dL. Our plasmapheresis service was consulted to initiate TPE. Towards the end of the first and only session of TPE, the patient developed hypoxia and left-sided hemiplegia. Stroke response was initiated, and the patient was intubated. MRI done 24 hours after the incident showed multiple acute small embolic infarcts scattered within the bilateral cerebral and cerebellar hemispheres. Bilateral lower and upper extremities venous duplex studies were positive for acute left internal jugular (IJ) vein thrombosis. Patient was treated with anticoagulation and the IJ catheter was removed. Patient also had closure of her ASD. On last follow up, she was doing well with complete reversal of neurologic deficits and stable liver function. Our patient had an uncommon complication of TPE. Her thrombosis manifested with multiple embolic strokes that would not have happened without an ASD with left to right flow.

PubMed ID

33058311

ePublication

ePub ahead of print

Share

COinS